New York, 2022

Damaging Wind in New York, May 22, 2022

May 22, 2022 · NWS OKX · 1 event in 1 county or zone

Severe thunderstorms formed along a pre-frontal trough just ahead of the a cold front in PA and NY. The storms headed east and moved through southeastern NJ bringing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms formed along a pre-frontal trough just ahead of the a cold front in PA and NY. The storms headed east and moved through southeastern NJ bringing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 22, 2:52 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, May 22, 2:52 PM EST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
352 PM EDT Sun May 22 2022

.SYNOPSIS...
A cold front will pass through the area this evening. High
pressure will build in from the west. The high slides off shore
late Tuesday into Tuesday night and then remains off shore
through the middle of the week. A frontal system approaches the
area late in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The main story this evening will be the passage of a cold front
and the scattered showers and thunderstorms that will preceded
the front. A few of these thunderstorms, could become strong to
severe, however the best chances for any severe storms will
remain north and west of the NYC Metro. Frontal forcing combined
with moderate to high instability will be the main ingredients.
Not expecting much organization due to weak wind shear. Once
daytime heating is lost and the convection works toward the
coast, any storms are expected to quickly dissipate. Will carry
some likely POPs west of NYC, but keep just chance POPs closer
to NYC and points east.

With respect to heat headlines, am going to go ahead and cancel
the heat advisory. Temperatures have been marginal and
temperatures will only fall through the remainder of the
evening.

Following the cold frontal passage this evening, winds become
northwesterly. A few occasional gusts up to 20 mph may be possible
overnight. Lows tonight fall into the 50s and lower 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Conditions will be more seasonable on Monday as high pressure
over the Great Lakes builds north of the area. This will result
in a northerly flow across the area on Monday that veers around
to the NE Monday night. The flow may weaken just enough in the
afternoon for seabreezes to develop.

One forecast uncertainty during this period will be the amount of
cloud cover as moisture from a frontal wave over the SE streams NE.
Some of the model blends continue to be aggressive with the cloud
cover. For now, will keep at least partly cloudy conditions at this
time. This could impact the temperature forecast a bit, but overall
highs on Monday should reach the lower and middle 70s. Monday night
lows fall into the 50s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tranquil conditions expected through the middle of the week as
the center of high pressure pushes off the New England coast
late Tuesday into Tuesday evening. Aloft, the pattern will
generally be a zonal flow. Onshore flow thanks to a developing
maritime air mass during this time frame will keep temperatures
at or a few degrees below normal.

An upper level ridge begins to build over the western Great
Lakes region Tuesday night into Wednesday, which itself will be
ahead of a developing storm system in the middle of the country.
This upper level ridging will translate east through Wednesday
night, and a surface warm front will push through from the
southwest during the day Thursday. A feature to watch will be
the development of a weak area of low pressure or inverted
trough off the mid-Atlantic Coast. This could move northward
Wednesday night, and bring in more widespread light
precipitation than is currently forecast for Wednesday night
into Thursday morning. Right now, capped POPs at chance during
this time frame.

The passage of the warm front on Thursday will allow warmer air
to advect into the forecast area for Thursday and Friday. The
associated cold front will move through and push off shore on
Friday. Depending on the speed of the front, temperatures on
Friday could be a bit cooler if the front moves in sooner than
forecast. The ECMWF ensemble continues to show a large spread in
high temperatures for Friday. There continues to be timing and
strength issues with the cold front, with the ECMWF being
uncharacteristically more progressive than the other
deterministic models. However, a look at the ensemble models
shows a frontal passage late in the day Friday into Friday night
to be a reasonable solution.

Conditions are expected to be dry through Wednesday. Introduce
a chance of showers late Wednesday night with the potential of
the weak low/inverted trough moving into the area. It will then
remain unsettled from Thursday through the end of the work week
as the warm front moves through, then the cold front. Dry
conditions are expected by late Friday night.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A cold front over central PA will continue to move east through
this afternoon and evening.

VFR conditions expected through this afternoon. Scattered
showers/tstms likely to approach the NYC/NJ metro terminals by 21Z.
MVFR or lower conditions and strong W/NW wind gusts (30kt+) will be
main concern with any thunderstorm development. Latest guidance has
showers/tstms weakening as they work closer to eastern terminals
later in the evening.

S-SW winds 12-15 kt this afternoon. Winds shift to the W/NW in
wake of cold frontal passage during the evening with gusts to 20
kt.

    NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of showers and thunderstorms remains uncertain and may be off
up to 2 hours this evening.

.OUTLOOK FOR 20Z MONDAY THROUGH THURSDAY...
.Mon-Tue...VFR.
.Wed...Mainly VFR. MVFR or lower possible at times. Slight chance of
showers day. Chance of showers at night.
.Thu...MVFR or lower possible at times. Chance of showers.
Slight chance of thunderstorms north and west of NYC.
.Fri...MVFR possible in showers.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A cold front will push across the waters this evening. Any
convection this evening with the front looks to be scattered and
weakening. Behind the front, high pressure builds in north of
the waters. Sub-SCA conditions are anticipated through Monday
night.

With warm temperatures continuing into this evening, it is
important to remember that water temps remain rather cold, in
the 50s. A marine weather statement remains in effect to
highlight the dangers of swimming and being in waters this cold.

Winds and waves are expected to remain below SCA criteria from
Tuesday through Thursday with a weak pressure gradient in place.
Increasing southerly flow out ahead of an approaching cold
front may allow for gusts of around 25 kt on the ocean waters
for Friday and perhaps the eastern sound and Peconic and
Gardiners Bays. Waves on the ocean may build to 5 ft Thursday
night into Friday.

&&

.HYDROLOGY...
A frontal system will likely bring rain to the area late this
week, but there is too much uncertainty this far out in time in
determining any hydrological impacts, if any.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BC/JP
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...JP
AVIATION...Fig
MARINE...BC/JP
HYDROLOGY...BC/JP
Hazardous weather outlook, May 22, 2:29 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
329 PM EDT Sun May 22 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-231930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
329 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

With the heat continuing today, it's important to keep in mind that
ocean, nearshore, and inland water temperatures remain cold, in the
50s to around 60 degrees. Physical incapacitation and hypothermia are
likely in as little as 10 minutes if you fall in the water without
cold water gear, greatly increasing the risk of drowning.

Otherwise, the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-231930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
329 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

With the heat continuing today, it's important to keep in mind that
ocean, nearshore, and inland water temperatures remain cold, in the
50s to around 60 degrees. Physical incapacitation and hypothermia are
likely in as little as 10 minutes if you fall in the water without
cold water gear, greatly increasing the risk of drowning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 22, 6:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New York NY
718 PM EDT Sun May 22 2022

CTZ005-006-010-NYZ068-230000-
Northern Fairfield CT-Northern New Haven CT-Southern New Haven CT-
Putnam NY-
718 PM EDT Sun May 22 2022

...Strong thunderstorms will impact portions of central Fairfield,
New Haven and Putnam Counties through 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wingdale to near New Fairfield to Mahopac.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sherman and New Fairfield around 725 PM EDT.
  Danbury and Bethel around 730 PM EDT.
  Newtown and Ridgefield around 735 PM EDT.
  Monroe and Redding around 745 PM EDT.
  Southbury and Middlebury around 750 PM EDT.
  Waterbury and Naugatuck around 755 PM EDT.
  Milford and Wallingford around 800 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 7344 4151 7339 4147 7332 4147 7331
      4149 7333 4151 7316 4156 7316 4164 7298
      4164 7294 4156 7295 4157 7275 4143 7276
      4119 7301 4120 7311 4127 7311 4122 7317
      4144 7390 4150 7382 4153 7353 4167 7352
TIME...MOT...LOC 2317Z 275DEG 38KT 4163 7355 4149 7358 4135 7373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, May 22, 6:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
729 PM EDT Sun May 22 2022

NJZ004-006-103>107-NYZ072-230015-
Hudson NJ-Eastern Essex NJ-Western Bergen NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-
New York (Manhattan) NY-
729 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of Hudson, eastern
Passaic, south central Bergen, Essex and New York (Manhattan)
Counties through 815 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morris Plains, or over Morristown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Millburn around 740 PM EDT.
  Caldwell and Fairfield around 745 PM EDT.
  Wayne around 750 PM EDT.
  Orange around 755 PM EDT.
  Newark and Bloomfield around 800 PM EDT.
  Paterson and Harrison around 805 PM EDT.
  Passaic and Lyndhurst around 810 PM EDT.
  Hoboken and Hackensack around 815 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 7424 4071 7441 4076 7436 4076 7438
      4079 7437 4082 7433 4086 7432 4087 7434
      4090 7433 4091 7429 4089 7428 4090 7427
      4091 7427 4093 7429 4096 7428 4101 7400
      4070 7398 4070 7400 4069 7400
TIME...MOT...LOC 2321Z 269DEG 19KT 4083 7445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, May 22, 7:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service New York NY
822 PM EDT Sun May 22 2022

CTZ005-006-009-010-NYZ070-230100-
Northern Fairfield CT-Southern Fairfield CT-Northern New Haven CT-
Southern New Haven CT-Northern Westchester NY-
822 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of central Fairfield,
southwestern New Haven and central Westchester Counties through 900
PM EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Canaan, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ridgefield and Wilton around 835 PM EDT.
  Westport and Weston around 840 PM EDT.
  Bridgeport and Fairfield around 850 PM EDT.
  Milford and Shelton around 900 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4107 7353 4123 7364 4148 7313 4124 7296
TIME...MOT...LOC 0021Z 242DEG 23KT 4119 7349

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JP

The radar

The Brookhaven radar (KOKX), 75 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westchester

When
May 22, 7:30 PM EST
Where
Westchester County, 1.63 mi E of Scarsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
40.980, -73.739

One inch tree limbs broken and shingles blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029879.